How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Sohaib Your Own Question
Dr. Sohaib
Dr. Sohaib, Doctor
Category: Health
Satisfied Customers: 4709
Experience:  M.B;B.S ; FCPS Experienced in all Medical Specialties
28277873
Type Your Health Question Here...
Dr. Sohaib is online now
A new question is answered every 9 seconds

this question i think is more for a pulmonologist. i was a

This answer was rated:

this question i think is more for a pulmonologist.
i was a respiratory therapist trainee in the late '70's. i wonder if you could clarify something for me. i vaguely recall that patients with severe copd/emphazema could not be given sleeping pills/tranquilizers because they effect the respiratory center in the brain causing breathing rate to slow down; and, patients with low lung capacity/volume would be compromised and results could be fatal. similarly, i remember patients with severe emphazema even on oxegen you couldn't turn their O2 flowmeter up much beyond 5 liters per minute because of a similar effest, i.e. the respiratory center would sense there's enough O2 in the blood and therefore slow the patients breathing. but, this doen't sound right . if there's enough O2 in blood then shouldn't patient be ok. i just can't recall for sure why we/therapist couldn't turn O2 up and what the consequences were. your clarifications would be appreciated. thanks, j

Hello and thank you for the Excellent question John.

Answers given are for informational purposes only and are not meant to replace an exam by an in-person.

I am Dr. Sohaib, a practicing Internal Medicine Specialist and i will do my best to help you today.

Brain of the patients with COPD are chronically exposed to low oxygen environment; and hence the respiratory drive (stimulus) is gradually shifted from "low oxygen tension" to "levels of Carbondioxide".

For a normal person, then respiratory drive is triggered by low oxygen levels in blood.

For a COPD patient, the respiratory drive is dependent upon carbondioxide levels, so it this is removed from the blood by supplying more/rapid oxygen, the respiratory stimulus is gone and patient's respiratory rate may fall abnormally which will lead to serious outcomes (like death) because patient wont be breathing in the oxygen you are giving.

I hope this clarifies :)

My goal is to provide you with Excellent Service - if satisfied with the response, Please do not forget to Rate my service as this is the only way i get credit for my time and expertise on your question.

If you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.

Kindest Regards.

Customer: replied 3 years ago.

thank you, XXXXX XXXXX you clarify the effect of giving sleeping pills/tranquilizers or turning O2 flowmeter up to high. thanks, j

Sleeping pills can reduce respiratory drive by their direct depressant effect on brain.

Giving high flow oxygen will remove Carbondioxide from blood through lungs, and low carbondioxide will make the things further worse.

My goal is to provide you with Excellent Service - if satisfied with the response, Please do not forget to Rate my service as this is the only way i get credit for my time and expertise on your question.

If you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.

Kindest Regards.

Dr. Sohaib and 3 other Health Specialists are ready to help you